A 60-year-old woman, a Jehovah's Witness, presented with an abdominal wall hematoma at the injection site of low molecular weight heparin. The hematoma was accompanied by a decrease in the hemoglobin concentration from 11.1 g/dL (6.9 mmol/L) [reference interval, 11.4–14.4 g/dL (7.1–9.2 mmol/L)] on the previous day to 7.8 g/dL (4.8 mmol/L). The patient rapidly destabilized and refused any human-derived blood products because of her religious beliefs.

The clinicians noticed disparate hemoglobin results from the point-of-care blood gas analyzer [6.0–7.2 g/dL (3.7–4.5 mmol/L)] and the core laboratory hematology instrument [4.1–4.5 g/dL (2.5–2.8 mmol/L)] over the next day. A sample of the patient's plasma is shown in Fig. 1.

disparate
Fig. 1. Left, the patient's plasma; middle, normal plasma; right, hemolyzed plasma

Questions

  1. What can cause reddish brown plasma?
  2. What products are acceptable to Jehovah's Witnesses to treat blood loss?
  3. How do you explain the disparate hemoglobin results?

Read the article here ​for the answers.